Colorado, 2011Winter Weather in Colorado, April 23 to 24, 2011
April 23 to 24, 2011 · NWS BOU · 2 events in 2 counties and zones
Another storm system brought more snow to the north-central mountains. Storm totals included: 10 inches at Copper Mountain Ski Area, 9 inches at Lake Eldora, 8 inches at Winter Park Ski Area, 7 inches at Breckenridge Ski Area and Rough and Tumble, with 6 inches at Bear Lake and Summit Ranch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another storm system brought more snow to the north-central mountains. Storm totals included: 10 inches at Copper Mountain Ski Area, 9 inches at Lake Eldora, 8 inches at Winter Park Ski Area, 7 inches at Breckenridge Ski Area and Rough and Tumble, with 6 inches at Bear Lake and Summit Ranch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:47 AM MST, 8 hours 13 minutes earlier.
Area forecast discussion, Apr 23, 2:47 AM MST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
347 AM MDT SAT APR 23 2011
.SHORT TERM...SWLY FLOW ALOFT WILL BE OVER THE AREA THRU TONIGHT AS
A COUPLE OF DISTURBANCES MOVE ACROSS. FIRST DISTURBANCE IS WELL
DEFINED OVER SWRN UTAH AND SHOULD AFFECT THE MTN AREAS BY LATE
MORNING OR EARLY AFTN WITH SOME INCREASE IN SNOWFALL MAINLY ALONG
THE I-70 CORRIDOR. OVERALL OROGRAPHIC FLOW IS WEAK AND LAPSE RATES
ARE NOT VERY IMPRESSIVE. IN ADDITION QG ASCENT IS RATHER WEAK AS
WELL THUS MODELS COULD BE OVERESTIMATING PCPN AMOUNTS. EAST OF THE
MTNS AIRMASS WILL BE VERY STABLE WITH LAPSE RATES IN THE 3-4 C/KM
RANGE THUS EXPECT DRY CONDITION THRU AFTN EXCEPT CLOSER TO THE
FOOTHILLS AND OVER THE PALMER DIVIDE WHERE A FEW SHOWERS MAY DVLP BY
LATE AFTN. HIGHS THIS WILL BE COOLER WITH READINGS MAINLY IN THE
LOWER 50S ACROSS NERN CO.
FOR TONIGHT A SECOND WAVE IS SUPPOSED TO MOVE ACROSS THE RGN
OVERNIGHT WITH LAPSE RATES SLIGHTLY MORE UNSTABLE HOWEVER
OROGRAPHICS IN THE MTNS WILL STILL BE RATHER WEAK. COULD SEE
ADVISORY NUMBERS OVER ZN 34 AND PARTS OF ZN 33. AT LOWER ELEVATIONS
SFC HIGH PRESSURE WL WEAKEN AND MOVE EAST INTO THE CNTRL PLAINS AS
SFC LOW PRES DVPS NR DENVER. THIS ALLOWS FOR ESE LOW LEVEL FLOW
OVER MOST OF NERN CO EXCEPT NR THE FOOTHILLS WHERE FLOW BECOMES MORE
ENE AND OVER THE PALMER DIVIDE WHERE A CONVERGENCE ZONE EXISTS.
COULD SEE SOME CONVECTION DVLP ALONG THIS BNDRY BY EARLY EVENING
OVER THE PALMER AND POSSIBLY IN THE NRN FOOTHILLS. MEANWHILE
ADDITIONAL PCPN IS SUPPOSED TO DVLP ACROSS THE URBAN CORRIDOR BY
AROUND 06Z AS 2ND WAVE MOVES ACROSS AND THEN SPREAD NE ACROSS THE
PLAINS BY 12Z. SOUNDINGS SHOW WET BULB ZEROS LOWERING TO BLO 6000
FT BY MIDNIGHT WITH RAIN MIXING WITH OR CHANGING TO SNOW BEFORE
DECREASING BY 12Z. COULD SEE AN INCH OR TWO ON GRASSY AREAS
DEPENDING ON HOW QUICKLY PCPN CHANGES TO SNOW.
.LONG TERM...LATEST INDICATIONS SHOW THAT Q-G LIFT ASSOCIATED WITH
THE 2ND SHORT WAVE MENTIONED ABOVE WILL BE EXITING THE AREA BY EARLY
SUNDAY MORNING. AS A RESULT...MOST RAIN/SNOW SHOWERS SHOULD HAVE
MOVED EAST OF THE FRONT RANGE METRO AREAS AND INTO THE FAR NORTHEAST
CORNER OF THE STATE. STILL CANT TOTALLY RULE OUT A FEW LIGHT
SHOWERS LINGERING DUE TO THE NEARLY NEUTRAL MID LEVEL LAPSE RATES
AND A HINT OF Q-G LIFT...SO WILL KEEP A SLIGHT CHANCE OF RAIN/SNOW
SHOWERS IN THE EASTER MORNING FORECAST FOR NOW. BY AFTERNOON...
AIRMASS WILL DESTABILIZE AGAIN WITH DAYTIME HEATING AND MORE
INSTABILITY AS SHOWN IN THE FORECAST SOUNDINGS. IN ADDITION...THERE
IS ANOTHER WAVE OF Q-G LIFT REACHING THE FORECAST AREA BY AFTERNOON
WHICH WILL FURTHER AID SHOWER DEVELOPMENT. AIRMASS IS UNSTABLE
ENOUGH TO WARRANT ISOLATED THUNDERSTORMS IN THE FORECAST AT LEAST IN
THE MOUNTAINS...AND MAY HAVE TO ADD THUNDER IN THE LOWER ELEVATIONS
DEPENDING ON SPEED OF APPROACHING SHORT WAVE. RIGHT NOW...THE BEST
LIFT HOLDS OFF UNTIL SUNDAY EVENING...SO WENT AHEAD AND INCREASED
POPS INTO THE LIKELY CATEGORY FOR THE ENTIRE FORECAST AREA AT THAT
TIME. TEMPERATURES ARE COLD ENOUGH TO WARRANT ALL SNOW IN THE
MOUNTAINS AND A MIX OF RAIN/SNOW IN THE FOOTHILLS AND MOUNTAIN
VALLEYS BELOW ABOUT 9000 FEET. ON THE PLAINS...TEMPERATURES ARE
JUST A COUPLE DEGREES WARMER TO KEEP PRECIPITATION MOSTLY IN THE
FORM OF RAIN...ALTHOUGH CANT RULE OUT A LITTLE SLUSHY SNOW LATE
SUNDAY NIGHT. HOWEVER...LATEST MODEL RUNS SHOW WET BULB ZERO LEVELS
ONLY DROPPING TO AROUND 7000 FEET WHICH WOULD KEEP PRECIPITATION ALL
RAIN.
MODELS ARE STILL CONSISTENT IN SHOWING SUBSIDENCE AND DOWNSLOPING
ACROSS THE FRONT RANGE BY MONDAY...BUT STILL ENOUGH INSTABILITY
PRESENT TO KEEP ISOLATED SHOWERS IN THE FORECAST THROUGH MONDAY
EVENING. IN THE MOUNTAINS...SNOW SHOWERS SHOULD CONTINUE WITH SOME
OROGRAPHIC HELP.
BY LATE MONDAY NIGHT INTO TUESDAY...A STRONGER WEST/NORTHWEST FLOW
ALOFT WILL DEVELOP ACROSS COLORADO AS A STRONG 150 KNOT JET NOSES
INTO NEVADA AND UTAH. THIS WILL HELP OROGRAPHIC FLOW INTO THE
MOUNTAINS AND ALSO IMPROVE SYNOPTIC SCALE Q-G LIFT. COLD ADVECTION
WILL ALSO BE UNDERWAY...ANOTHER FAVORABLE FACTOR FOR MORE SNOW IN
THE HIGH COUNTRY WHEN AN ADVISORY MAY BE REQUIRED. ON THE
PLAINS...INSTABILITY AND THE INCREASING LIFT FROM APPROACHING SHORT
WAVE SHOULD ALSO IMPROVE THE ODDS OF SHOWERS...SO WENT ABOVE
CLIMATOLOGY POPS FOR THIS PERIOD.
MODELS ARE IN REASONABLE AGREEMENT FOR WEDNESDAY AND WEDNESDAY NIGHT
WITH RIDGING...DRYING...AND WARMING. NEXT SYSTEM MAY BEGIN TO
IMPACT THE NORTHERN MOUNTAINS BY LATE THURSDAY/THURSDAY NIGHT...WITH
A SLIGHT CHANCE OF SHOWERS SPREADING ONTO THE PLAINS BY FRIDAY.
&&
.AVIATION...WEAK UPSLOPE HAS ALLOWED CEILINGS IN THE 5000 FT RANGE
TO DVLP EARLY THIS MORNING WITH SOME VIRGA AROUND. BNDRY LAYER IS
STILL VERY DRY SO COULD SEE A SPRINKLE OR FLURRY EARLY THIS MORNING.
SOUNDINGS FOR THIS AFTN SHOW AIRMASS PRETTY STABLE SO WL ONLY
MENTION A SLIGHT CHC OF -SHRA. WINDS EARLY THIS MORNING WILL BE ENE
AND THEN BECOME MORE ESE BY LATE MORNING AND THEN SELY BY 20Z. HRRR
SHOWS WINDS BECOMING GUSTY SLY BY 21Z AS A SFC LOW WINDS UP NR THE
AIRPORT WHILE THE NAM AND GFS KEEP WINDS SELY THRU 00Z. FOR NOW
WILL GO WITH THE NAM AND GFS. FOR TONIGHT SHOULD SEE AN INCREASE IN
SHOWER ACTIVITY AFTER 03Z WITH RAIN MIXING WITH OR CHANGING TO SNOW
BY 06Z WITH MVFR CONDITIONS AND BRIEF IFR IN HEAVIER PCPN. COULD
SEE LOCALLY UP TO AN INCH OF SNOW AT THIS AIRPORT HOWEVER WITH WRM
GROUND TEMPS WOULD EXPECT RUNWAYS TO REMAIN WET. WINDS THIS EVENING
COULD BRIEFLY BECOME MORE ENE DUE TO CIRCULATION NR THE AIRPORT BUT
THEN SHIFT BACK TO MORE SELY AFT 06Z. IF WINDS REMAIN SELY
OVERNIGHT WOULD THINK THIS WOULD LIMIT THE POTENTIAL FOR LIFR
CONDITIONS SUN MORNING AS BEST CHC FOR FOG AND CEILINGS BLO 1000 FT
WOULD STAY TO THE N AND NE OF THE AIRPORT.
&&
.HYDROLOGY...NO HYDROLOGY ISSUES FOR THE FOURMILE BURN AREA TODAY OR
TONIGHT AS RAINFALL RATES WILL STAY WELL BLO THRESHOLD CRITERIA.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY FROM NOON TODAY
UNTIL 6 AM SUNDAY MORNING NRN MTNS...ZNS 33 AND 34.
&&
RPK/BARJENBRUCH
Hazardous weather outlook, Apr 23, 10:17 AM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT SAT APR 23 2011
COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT SAT APR 23 2011
...SNOW ADVISORY FOR THE NORTHERN MOUNTAINS FROM NOON TODAY THROUGH
6 AM SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL CONTNINUE IN THE MOUNTAINS THROUGH THIS AFTERNOON
AND TONIGHT. ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE. AT
LOWER ELEVATIONS...AREAS OF RAIN OR SNOW WILL CONTINUE THROUGH
TODAY...BUT WITH LITTLE ACCUMULATION. SHOWER ACTIVITY WILL INCREASE
OVER THE PLAINS TONIGHT WITH ACCUMULATIONS OF 2 TO 5 INCHES IN THE
FOOTHILLS AND AN INCH OR TWO POSSIBLE OVER THE URBAN CORRIDOR...
MAINLY AFTER MIDNIGHT. OVER THE FAR NORTHEAST PLAINS THE BEST
CHANCE FOR RAIN AND SNOW SHOWERS WILL BE AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA THROUGH
TUESDAY AS A SERIES OF WEATHER DISTURBANCES TO MOVE ACROSS COLORADO.
EACH OF THESE DISTURBANCES WILL BRING A FEW INCHES OF SNOW TO THE
MOUNTAINS...WITH RAIN SHOWERS OVER THE PLAINS. TEMPERATURES MAY BE
COLD ENOUGH LATE SUNDAY NIGHT TO ALLOW A LITTLE SNOW TO MIX IN WITH
THE RAIN ACROSS THE PLAINS. DRIER AND WARMER WEATHER IS EXPECTED TO
DEVELOP BY THE MIDDLE PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/RJK
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 23, 11:00 AM MST to April 24, 5:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 23, 11:00 AM MST to April 24, 5:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, April 23 to 24, 20112 injured · $2.2 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 23 to 24, 2011$1.1 million · EF2 · 5 events
- Flooding in Arkansas, April 23 to 30, 2011$3.4 million · 20 events
- Tornado and Hail in Texas, April 23, 2011$320,000 · EF0 · 45 events
- Tornadoes and Flash Flood in Missouri, April 23 to 24, 2011$515,000 · EF1 · 11 events
- Tornado and Hail in Arkansas, April 23, 2011$500,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Kentucky, April 23, 2011$167,000 · EF1 · 16 events
- Hail in Missouri, April 23, 2011$90,000 · 2.5 in hail · 23 events
- Damaging Winds in West Virginia, April 23, 2011$56,000 · 50 kt wind · 15 events
- Flood and Damaging Winds in Kentucky, April 23, 2011$57,000 · 50 kt wind · 7 events
- Tornado and Flash Flooding in Kentucky, April 23, 2011EF0 · 32 events
- Flash Flooding in Indiana, April 23, 2011$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303210, 303211.